Alert archive / Montana / Winter Storm Warnings in 2017
Winter Storm Warning 3, NWS Billings, MT
NWS Billings, MT issued this winter storm warning at Feb 22, 2017, 1:44 PM MST for 5 counties in Montana. It took effect at Feb 22, 2017, 9:45 PM MST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 22, 2017, 1:44 PM MST (20:44 UTC)
- In effect from
- Feb 22, 2017, 9:45 PM MST
- Expired
- Feb 23, 2017, 2:14 PM MST
- In force
- 16 hr
- Issued by
- NWS Billings, MT
Counties Carbon County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 89 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- -154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this winter storm warning went out at Feb 22, 9:27 AM MST, 4 hours 17 minutes earlier.
Area forecast discussion, Feb 22, 9:27 AM MST, 4 hours 17 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
927 AM MST Wed Feb 22 2017
.UPDATE...
Cold front has pushed into central zones this morning and was
located from Alzada to Billings to Harlowton at 9am. Areas of
light snow, possibly mixed with rain in spots, had filled in
behind the front with visibility under a mile in snow from near
Roundup to Miles City. Surface high will continue to shift
southeast into the Dakotas today and approaching storm system to
the west will drop pressures west of the divide helping to pull
cold front into the foothills by late this afternoon. Adjusted
winds and temperatures for the frontal position and timing, with
temperatures over northern half of the forecast area holding near
current readings through the day. Going precipitation chances seem
reasonable and will continue to monitor for low topped convective
bands forming this afternoon as front continues to undercut an
unstable atmosphere aloft. Chambers
&&
.SHORT TERM...valid for Tdy and Thu...
Active and very interesting weather in store for us the next
couple days.
Water vapor imagery shows weak troffing over MT with strong jet
anchored well to our south in southern ID and WY. Upstream, main
feature of interest is a shortwave moving into northern CA, which
will impact our region tomorrow as it forms a weak closed low
while tracking thru WY. At the surface, a cold front is sagging
through northern MT and will be entering our N/NE parts shortly.
A mix of rain/snow showers are spreading southward with this
front.
Precipitation will be on the increase through the morning as front
backs into our cwa. Could see a local inch of snow accumulation in
our NE, but things get more interesting this afternoon as NW-SE
oriented convergent band sets up along the front. Pretty good low
level instability will exist along this convergent axis, perhaps
up to 100 j/kg of cape, so expect a mix of rain/snow/graupel with
the low wet bulb temps. Best guess for this axis would be downwind
of the Belts/Snowies to Columbus/Billings and Pryor/Fort Smith.
It should be pointed out that the models have had a difficult time
with the speed of the front, with the best-performing EC showing
it to or west of Billings by 18Z. Impacts could be felt during the
late afternoon commute, with rapidly changing wx conditions and
local snow accumulation possible.
Front will push toward the southern foothills allowing for upslope
conditions to evolve this evening. As moisture/upslope flow
deepen through a lowering dendritic layer, expect snow to
intensify along the northeast aspects. This will include our
southern foothills but perhaps also the east side of the Crazies
depending on the boundary layer wind direction. Have raised pops
and snow amounts in all of these areas tonight. Aforementioned CA
wave will provide increasing synoptic ascent late tonight through
Thursday with trailing deformation extending through Thursday
night as this low moves east. Put it all together, and this should
be an extended period of snowfall for our southern upslope areas,
including Nye, Red Lodge, Pryor, Sheridan and Story. Have issued
a winter storm watch to cover the potential for significant
snowfall. Again, must stress that this system is not dynamic in
our region, and snowfall will be dependent on orographics and
instability. Further north snowfall will be lighter but with still
a little accumulation possible, depending on specific track of
upper low.
Temperatures the next two days will turn colder. Highs today
(upper 30s and 40s) will likely be felt in the morning as cold
front backs into our cwa. Look for temps mostly in the upper 20s
to mid 30s on Thursday.
Winter has returned.
JKL
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
The long term period will be fairly cool with below normal temps
as a broad trough will be entrenched across the Western US. The
primary disturbance in this broad trough will departing the region
Friday. In it's wake, weak upper level flow and cold temperatures
aloft will make things somewhat unstable Friday and Saturday
afternoon. While widespread snow is not expected, the unstable
nature of this pattern will lead to pop up snow showers through
the afternoon and evening across the region.
A weak shortwave will cross the region on Saturday evening, and
this should reduce the snow shower chances on Sunday and Monday,
though cooler temperatures will still remain over the region.
Moving into the start of next week, another disturbance could move
into the region on Monday evening or Tuesday, so left a slight
chance of snow in the forecast for those days. Dobbs
&&
.AVIATION...
Cold front located from Alzada to Billings to Harlowton this
morning will slowly work westward into the foothills this
afternoon. Area of snow, possibly mixed with rain at times, will
build in behind the front with occasional IFR conditions. Some low
topped convection is possible this afternoon from about a Roundup
to Billings line and west, and can't rule out a few lightning
strikes. More widespread snow will develop tonight, heaviest from
Rosebud county west. Expect IFR or lower conditions to become
predominant west, with MVFR east. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Thu Fri Sat Sun Mon Tue
-------------------------------------------------------
BIL 040 026/033 021/033 018/031 015/034 015/032 016/035
6/W 65/J 43/J 22/J 11/B 12/S 22/S
LVM 037 018/030 016/028 011/026 010/029 013/032 015/033
4/W 66/J 54/J 32/J 11/N 22/S 32/S
HDN 042 024/036 020/034 015/032 013/034 012/034 013/035
6/W 65/J 43/J 22/J 11/B 11/B 22/S
MLS 038 025/037 021/035 019/033 017/035 016/034 017/035
7/W 33/J 22/J 22/J 21/B 11/B 22/S
4BQ 042 025/036 019/033 017/033 015/034 014/038 018/036
5/W 45/J 42/J 22/J 11/B 01/B 22/S
BHK 033 024/033 017/031 017/030 016/032 014/033 015/032
7/W 32/J 21/E 22/J 21/B 01/B 22/S
SHR 041 023/030 018/028 012/029 008/029 009/035 013/032
4/W 78/J 84/J 31/E 11/U 12/S 32/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch in effect from 6 PM MST this evening
through Friday morning FOR ZONES 38-56-66-67.
WY...Winter Storm Watch in effect from 6 PM MST this evening
through Friday morning FOR ZONES 98-99.
&&
weather.gov/billingsHazardous weather outlook, Feb 22, 4:42 AM MST, 9 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 442 AM MST Wed Feb 22 2017 MTZ028>042-056>058-063>068-WYZ098-099-231145- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 442 AM MST Wed Feb 22 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * Significant Weather Change: A Canadian cold front will usher in colder air today, marking the beginning of a pattern change which will result in below normal temperatures through at least early next week. * Snowfall: Heavy snow is possible along the north and east facing slopes of area mountains tonight into Friday. Places like Red Lodge and Sheridan could see several inches of snowfall. Places away from the foothills could also see some snow accumulation over the next couple days. * Potential Wintry Impacts: Poor driving conditions. Hazardous conditions for young livestock. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 3:06 AM MST | Winter Storm Watch | BYZ | Carbon, Park, Stillwater, Sweet Grass | 11 hr |
| Feb 22, 1:44 PM MST | Winter Weather Advisory | BYZ | Big Horn, Carbon, Golden Valley, Musselshell, Park, Rosebud and 3 more | 44 hr |
Nearby
Winter Storm Warnings in Montana, 2017Winter Storm Warnings in Wyoming, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.